Advertisement

Inventiones mathematicae

, Volume 180, Issue 3, pp 535–557 | Cite as

Characterizations of lattice surfaces

  • John Smillie
  • Barak WeissEmail author
Article

Abstract

We answer a question of Vorobets by showing that the lattice property for flat surfaces is equivalent to the existence of a positive lower bound for the areas of affine triangles. We show that the set of affine equivalence classes of lattice surfaces with a fixed positive lower bound for the areas of triangles is finite and we obtain explicit bounds on its cardinality. We deduce several other characterizations of the lattice property.

Keywords

Lattice Surface Marked Point Quadratic Differential Translation Surface Saddle Connection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Boissy, C.: Degenerations of quadratic differentials on \(\mathbb{CP}^{1}\). Geom. Topol. 12, 1345–1386 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bouw, I., Möller, M.: Teichmüller curves, triangle groups, and Lyapunov exponents. Ann. Math. (2006, to appear). Available at arXiv:math/0511738v2
  3. 3.
    Bowman, J.: Doctoral thesis, Cornell University (in preparation) Google Scholar
  4. 4.
    Calta, K.: Veech surfaces and complete periodicity in genus 2. J. Am. Math. Soc. 17, 871–908 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Eskin, A., Okounkov, A.: Asymptotics of numbers of branched coverings of a torus and volumes of moduli spaces of holomorphic differentials. Invent. Math. 145(1), 59–103 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gantmacher, F.R.: Theory of Matrices, vol. 2. Chelsea, New York (1959) zbMATHGoogle Scholar
  7. 7.
    Gutkin, E., Judge, C.: Affine maps of translation surfaces: geometry and arithmetic. Duke Math. J. 103(2), 191–213 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Hooper, P.: Yet another Veech triangle. Preprint (2005) Google Scholar
  9. 9.
    Kenyon, R., Smillie, J.: Billiards on rational-angled triangles. Comment. Math. Helv. 75, 65–108 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kerckhoff, S., Masur, H., Smillie, J.: Ergodicity of billiard flows and quadratic differentials. Ann. Math. 124, 293–311 (1986) CrossRefMathSciNetGoogle Scholar
  11. 11.
    Masur, H., Smillie, J.: Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms. Comment. Math. Helv. 68, 289–307 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Masur, H., Tabachnikov, S.: Rational billiards and flat structures. In: Handbook of Dynamical Systems. Enc. Math. Sci. Ser. (2001) Google Scholar
  13. 13.
    McMullen, C.: Billiards and Teichmüller curves on Hilbert modular surfaces. J. Am. Math. Soc. 16, 857–885 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    McMullen, C.: Prym varieties and Teichmüller curves. Duke Math. J. 133(3), 569–590 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Naveh, Y.: Tight upper bounds on the number of invariant components. Isr. J. Math. (to appear) Google Scholar
  16. 16.
    Puchta, J.-C.: On triangular billiards. Comment. Math. Helv. 76(3), 501–505 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Smillie, J., Weiss, B.: Veech’s dichotomy and the lattice property. Preprint (2005) Google Scholar
  18. 18.
    Smillie, J., Weiss, B.: Finiteness results for flat surfaces: a survey and problem list. In Forni, G. (ed.) Partially Hyperbolic Dynamics, Laminations, and Teichmüller Flow. Proceedings of a Conference. Fields Institute, Toronto (2006) Google Scholar
  19. 19.
    Thurston, W.: On the geometry and dynamics of diffeomorphisms of surfaces. Bull. AMS (New Series) 19(2), 417–431 (1988) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Veech, W.A.: Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards. Invent. Math. 97(3), 553–583 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Veech, W.A.: Geometric realizations of hyperelliptic curves. In: Algorithms, Fractals, and Dynamics, Okayama/Kyoto, 1992, pp. 217–226. Plenum, New York (1995) Google Scholar
  22. 22.
    Veech, W.A.: Bicuspid F-structures and Hecke groups. Preprint (2006) Google Scholar
  23. 23.
    Vorobets, Ya.B.: Planar structures and billiards in rational polygons: the Veech alternative. Usp. Mat. Nauk 51(3(211)), 3–42 (1996) (in Russian). Translation in Russ. Math. Surv. 51(5), 779–817 (1996) MathSciNetGoogle Scholar
  24. 24.
    Ward, C.: Calculation of fuchsian groups associated to billiards in a rational triangle. Ergod. Theory Dyn. Syst. 18, 1019–1042 (1998) zbMATHCrossRefGoogle Scholar
  25. 25.
    Zorich, A.: Flat surfaces. In: Cartier, P., Julia, B., Moussa, P., Vanhove, P. (eds.) Frontiers in Number Theory, Physics and Geometry. Springer, Berlin (2006) Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Cornell UniversityIthacaUSA
  2. 2.Ben Gurion UniversityBe’er ShevaIsrael

Personalised recommendations